Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Ad Info & Options

Bipolar Medications That Do Not Cause Sexual Dysfunction

Question:

Hi,

I am working in a state mental hospital with a smart young man who cannot get out of the hospital because he refuses all medications. He says the biggest reason is that the medications cause him to be sexually dead, and emotionally flat. Do you or any of your readers have ideas or experiences with medications for BD that do not have these side effects? Thanks. He is unwilling to speak with his psychiatrist because he wants him to take the medications that cause these side effects.

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

It seems to me that it is extraordinarly self defeating to refuse medications because of their side effects when the worst side effect he is now having is to remain in the hospital. It is also self defeating for this patient to refuse to speak to his psychiatrist who is, after all, prescribing the medication. Who better to ask about side effects than his psychiatrist?

In my opinion, you are well intentioned in wanting to help this patient but are being manipulated. That is not to suggest that his concerns are unrealistic. Certainly, medications have side effects. However, he needs to speak to the people who can really help. Besides that, there could be other issues underlying his refusal of medication. For instance, there are patient who have Bipolar Disorder who like feeling manic and do not want to lose that feeling through medicine. I don’t know if that is true in his case but I suspect more is going on than he is revealing.

I would even suggest that you speak to his psychiatrist about what the patient is saying. Perhaps he can better explain it to you.

My concern is that you not take sides on this issue when you do not know the whole story. Remember, there is a whole treatment team involved with his case.

Finally, he should be either in a psycho educational group or individual therapy that explains what this disorder is all about and the explains all facets of the medications used to treat it.

Best of Luck 

More "Ask Dr. Schwartz" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand